British Skin Foundation - Eczema

Moderator: talkhealth

Hydracortisone cream and it's effects

Postby sbdisco2912 on Mon Nov 19, 2018 11:10 am

Hi,
I have a query about the effects of hydracortisone cream (1%).
I have had eczema behind and in my ears on and off since I was little girl (over 30 years now). It particularly flares up when I am stressed or when air con or heating is on full blast (as it often is in my college where I work).

My doctors prescribe me hydracortisone cream for it and still do when it is particularly bad. It is, however, inconvenient to have to go to the doctors every time as the chemists refuse to give me the cream over the counter without a prescription as my ears are classed as my face and they have been told no one should use it on their face!

In addition, I know that this cream can cause thinning of the skin membranes so should I not be using this cream?
I have tried other creams and emollients but this is the only one that seems to clear it up - are there now any other viable alternatives that would not have any lasting side effects? I also have eczema on my eyelids so I fight a constant battle with finding a cream that works during the day that does not make me look like I have shiny red eyes and scaring the students.

I was hoping to find a cream rather than an emollient or oil as this is difficult to use during the day when I have work as it gets into my hair and over my face.

Any advice you could give would be great.

Thanks
Sinead B
sbdisco2912
 
Posts: 3
Joined: Fri Aug 25, 2017 1:41 pm

Re: Hydracortisone cream and it's effects

Postby Dr Adil Sheraz on Fri Nov 23, 2018 1:27 pm

Dear Sinead

Thank you for your question.

Hydrocortisone is a steroid based cream, it is a quite weak however on sensitive areas such as the face and eyes long term use will cause thinning of the skin.

Other options to consider would be:

1. Elidel cream- this is not a steroid and work by dampening down the inflammation in the area. It is not a steroid and therefore will not result in thinning of the skin. It tends to sting for the first couple of applications which then subsides.

2. Protopic can also be used however this is an ointment and again not a steroid- working in a similar fashion to the elidel.

I would also suggest anti-histamines such as regular cetirizine (can buy OTC) or fexofenadine 180mg which will need to be prescribed.

I hope that helps.

Thanks

Dr Adil Sheraz
Consultant Dermatologist
Insta Dr_adilsheraz
Dr Adil Sheraz
Consultant Dermatologist - MBBS, BMEDSCI(HONS), MRCP (UK), MRCP (DERMATOLOGY) (UK)

http://www.talkhealthpartnership.com/online_clinics/experts/dr_adil_sheraz.php
User avatar
Dr Adil Sheraz
 
Posts: 45
Joined: Wed May 09, 2018 1:43 pm

Who is online
Users browsing this forum: No registered users and 0 guests

cron